Friday, July 17, 2015

Cutting the last cord

What happens after all the treatment? Cancer patients are diagnosed and then get all kinds of care to make sure it doesn't come back (which is our greatest fear).

At the end of treatment, all of a sudden this constant care by all kinds of medical people to check you over and reassure you that it hasn't come back comes to a screeching halt. At this point, the doctors all say come back in 3, 6, or 12 months and we will check again. And the patient says 'whhhaaattt? But what if it comes back? Who will know?'

This is the most frequent time for patients to wig out and require emotional support from a support group or therapist to make sure they don't go off the deep end. It is a very stressful time. You are alone with the little thoughts in the middle of the night - what if it comes back?

With breast cancer, its a little different. You get surgery and chemotherapy. Medical personnel is all around to be aware of a single sneeze. Then some get radiation as well where you are seen daily for weeks on end. At the end of this time most go on to hormonal therapy - Tamoxifen, Femara, Aromasin, or the other one who's name I can't remember right now. That lasts for five to ten years. And then finally you are on your own and you see your oncologist maybe once a year.

I went through this a long time ago when I had thyroid cancer. At the end of about six months of doctor appointments I was left to cope on my own. And I can tell you in some ways it really sucked big time. And left me with some strong emotional issues that took a long time to recover from.

When I was diagnosed with breast cancer, I told myself I was not going to let cancer suck any happiness out of my life and went to support groups before my first surgery. Then I got a therapist at the end of radiation as well. But I was still on hormonal medication - 2 years of Tamoxifen and then Femara.

Yesterday I went to see my oncologist and she said it was time for me to end Femara - that last little pill to help prevent it from coming back. She said she had mentioned this at my visit last year but since I can't remember last week, never mind last year, I had no memory of this. 

Basically while there is lots of data on the benefits of staying on Tamoxifen for ten years there is no research now to prove there is any benefit to staying on Femara or other aromatase inhibitors for longer than five years. There are ongoing studies on this but no results yet. This research will take years because they are following women after five years of Femara.

My oncologist brought up the joint pain issues I have. She said that one of the side effects of Femara was joint pain. I couldn't tell you if I am experiencing this or not. All I can remember is after chemo, I went on Tamoxifen and started feeling better because I wasn't in chemo any more. Then after two years of Tamoxifen I went on Femara and again started feeling better again because the side effects of Tamoxifen can be pretty bad. But I have no idea how I would feel not being on Femara because pre-breast cancer I was a much healthier person.

So now the plan is I am off Femara for now through Labor Day. That should give enough time for it to leave my system and see if I have any fewer pains or if I get too worried. My oncologist brought up the stress of recurrence fears, not me. She said at that time, I can always decide to go back on it if I want.

I am happy to take one less pill each day. But it has been the last stand against recurrence. So now I have to learn to live without the benefits of anything to prevent recurrence. For now, I think I can live with this. But if my mind starts playing tricks on me with this recurrence crap, I may wimp out and decide to go back on it.

2 comments:

Becky said...

I can totally relate. My oncologist said I could take a 1 month "vacation' from tamoxifen to see if that is what is causing my head aches ... I'm not sure I'm willing to let that safety net go ...

Kathryn said...

It is tough to drop one of the "lifelines" but congratulations on hitting the milestone, that in itself is fabulous news! I hope it makes a positive difference to your joints, too!